Table of Contents Author Guidelines Submit a Manuscript
Mathematical Problems in Engineering
Volume 2008 (2008), Article ID 935390, 14 pages
http://dx.doi.org/10.1155/2008/935390
Research Article

On the Existence of Bright Solitons in Cubic-Quintic Nonlinear Schrödinger Equation with Inhomogeneous Nonlinearity

1Departamento de Matemáticas, E.T.S de Ingenieros Industriales, Universidad de Castilla-La Mancha, 13071 Ciudad Real, Spain
2Instituto de Matemática Aplicada a la Ciencia y la Ingeniería (IMACI), Universidad de Castilla-La Mancha, 13071 Ciudad Real, Spain

Received 21 April 2008; Revised 3 July 2008; Accepted 4 July 2008

Academic Editor: Mehrdad Massoudi

Copyright © 2008 Juan Belmonte-Beitia. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. L. Vázquez, L. Streit, and V. M. Pérez-García, Eds., Nonlinear Klein-Gordon and Schrödinger Systems: Theory and Applications, World Scientific, Singapore, 1996. View at Zentralblatt MATH
  2. F. Brezzi and P. A. Markowich, “The three-dimensional Wigner-Poisson problem: existence, uniqueness and approximation,” Mathematical Methods in the Applied Sciences, vol. 14, no. 1, pp. 35–61, 1991. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. J. L. López and J. Soler, “Asymptotic behavior to the 3-D Schrödinger/Hartree-Poisson and Wigner-Poisson systems,” Mathematical Models & Methods in Applied Sciences, vol. 10, no. 6, pp. 923–943, 2000. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. Y. S. Kivshar and G. P. Agrawal, Optical Solitons: From Fibers to Photonic Crystals, Academic Press, San Diego, Calif, USA, 2003.
  5. A. Hasegawa, Optical Solitons in Fibers, Springer, Berlin, Germany, 1989.
  6. R. K. Dodd, J. C. Eilbeck, J. D. Gibbon, and H. C. Morris, Solitons and Nonlinear Wave Equations, Academic Press, London, UK, 1982. View at Zentralblatt MATH · View at MathSciNet
  7. J. L. Rosales and J. L. Sánchez-Gómez, “Nonlinear Schödinger equation coming from the action of the particle's gravitational field on the quantum potential,” Physics Letters A, vol. 166, no. 2, pp. 111–115, 1992. View at Publisher · View at Google Scholar · View at MathSciNet
  8. R. Fedele, G. Miele, L. Palumbo, and V. G. Vaccaro, “Thermal wave model for nonlinear longitudinal dynamics in particle accelerators,” Physics Letters A, vol. 179, no. 6, pp. 407–413, 1993. View at Publisher · View at Google Scholar
  9. F. Dalfovo, S. Giorgini, L. P. Pitaevskii, and S. Stringari, “Theory of Bose-Einstein condensation in trapped gases,” Reviews of Modern Physics, vol. 71, no. 3, pp. 463–512, 1999. View at Publisher · View at Google Scholar
  10. B. A. Malomed, Soliton Management in Periodic Systems, Springer, New York, NY, USA, 2006.
  11. A. S. Davydov, Solitons in Molecular Systems, vol. 4 of Mathematics and Its Applications, D. Reidel, Dordrecht, The Netherlands, 1985. View at Zentralblatt MATH · View at MathSciNet
  12. A. Scott, Nonlinear Science: Emergence and Dynamics of Coherent Structures, vol. 1 of Oxford Texts in Applied and Engineering Mathematics, Oxford University Press, Oxford, UK, 1999. View at Zentralblatt MATH · View at MathSciNet
  13. V. E. Zaharov, V. S. L'vov, and S. S. Starobinets, “Spin-wave turbulence beyond the parametric excitation threshold,” Soviet Physics Uspekhi, vol. 17, no. 6, pp. 896–919, 1975. View at Publisher · View at Google Scholar
  14. C. Sulem and P. Sulem, The Nonlinear Schrödinger Equation: Self-Focusing and Wave Collapse, Springer, Berlin, Germany, 2000.
  15. G. Fibich and G. Papanicolau, “Self-focusing in the perturbed and unperturbed nonlinear Schrödinger equation in critical dimension,” SIAM Journal on Applied Mathematics, vol. 60, no. 1, pp. 183–240, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  16. M. I. Rodas-Verde, H. Michinel, and V. M. Pérez-García, “Controllable soliton emission from a Bose-Einstein condensate,” Physical Review Letters, vol. 95, no. 15, Article ID 153903, 4 pages, 2005. View at Publisher · View at Google Scholar
  17. A. Vázquez-Carpentier, H. Michinel, M. I. Rodas-Verde, and V. M. Pérez-García, “Analysis of an atom soliton laser based on the spatial control of the scattering length,” Physical Review A, vol. 74, no. 1, Article ID 013619, 8 pages, 2006. View at Publisher · View at Google Scholar
  18. F. K. Abdullaev and J. Garnier, “Propagation of matter-wave solitons in periodic and random nonlinear potentials,” Physical Review A, vol. 72, no. 6, Article ID 061605, 4 pages, 2005. View at Publisher · View at Google Scholar
  19. G. Theocharis, P. Schmelcher, P. G. Kevrekidis, and D. J. Frantzeskakis, “Matter-wave solitons of collisionally inhomogeneous condensates,” Physical Review A, vol. 72, no. 3, Article ID 033614, 9 pages, 2005. View at Publisher · View at Google Scholar
  20. J. Garnier and F. K. Abdullaev, “Transmission of matter-wave solitons through nonlinear traps and barriers,” Physical Review A, vol. 74, no. 1, Article ID 013604, 6 pages, 2006. View at Publisher · View at Google Scholar
  21. M. T. Primatarowa, K. T. Stoychev, and R. S. Kamburova, “Interaction of solitons with extended nonlinear defects,” Physical Review E, vol. 72, no. 3, Article ID 036608, 5 pages, 2005. View at Publisher · View at Google Scholar
  22. M. A. Porter, P. G. Kevrekidis, B. A. Malomed, and D. J. Frantzeskakis, “Modulated amplitude waves in collisionally inhomogeneous Bose-Einstein condensates,” Physica D, vol. 229, no. 2, pp. 104–115, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  23. H. Sakaguchi and B. A. Malomed, “Matter-wave solitons in nonlinear optical lattices,” Physical Review E, vol. 72, no. 4, Article ID 046610, 8 pages, 2005. View at Publisher · View at Google Scholar · View at MathSciNet
  24. Y. Sivan, G. Fibich, and M. I. Weinstein, “Waves in nonlinear lattices: ultrashort optical pulses and Bose-Einstein condensates,” Physical Review Letters, vol. 97, no. 19, Article ID 193902, 4 pages, 2006. View at Publisher · View at Google Scholar
  25. G. Theocharis, P. Schmelcher, P. G. Kevrekidis, and D. J. Frantzeskakis, “Dynamical trapping and transmission of matter-wave solitons in a collisionally inhomogeneous environment,” Physical Review A, vol. 74, no. 5, Article ID 053614, 5 pages, 2006. View at Publisher · View at Google Scholar
  26. F. Abdullaev, A. Abdumalikov, and R. Galimzyanov, “Gap solitons in Bose-Einstein condensates in linear and nonlinear optical lattices,” Physics Letters A, vol. 367, no. 1-2, pp. 149–155, 2007. View at Publisher · View at Google Scholar
  27. A. Ambrosetti, V. Felli, and A. Malchiodi, “Ground states of nonlinear Schrödinger equations with potentials vanishing at infinity,” Journal of the European Mathematical Society, vol. 7, no. 1, pp. 117–144, 2005. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  28. A. Ambrosetti and E. Colorado, “Standing waves of some coupled nonlinear Schrödinger equations,” Journal of the London Mathematical Society, vol. 75, no. 1, pp. 67–82, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  29. A. Ambrosetti, E. Colorado, and D. Ruiz, “Multi-bump solitons to linearly coupled systems of nonlinear Schrödinger equations,” Calculus of Variations and Partial Differential Equations, vol. 30, no. 1, pp. 85–112, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  30. A. Bahri and P.-L. Lions, “On the existence of a positive solution of semilinear elliptic equations in unbounded domains,” Annales de l'Institut Henri Poincaré. Analyse Non Linéaire, vol. 14, no. 3, pp. 365–413, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  31. T. Bartsch and Z. Q. Wang, “Existence and multiplicity results for some superlinear elliptic problems on N,” Communications in Partial Differential Equations, vol. 20, no. 9-10, pp. 1725–1741, 1995. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  32. H. Berestycki and P.-L. Lions, “Nonlinear scalar field equations—I: existence of a ground state,” Archive for Rational Mechanics and Analysis, vol. 82, no. 4, pp. 313–345, 1983. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  33. H. Berestycki and P.-L. Lions, “Nonlinear scalar field equations—II: existence of infinitely many solutions,” Archive for Rational Mechanics and Analysis, vol. 82, no. 4, pp. 347–375, 1983. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  34. P.-L. Lions, “The concentration-compactness principle in the calculus of variations. The locally compact case—I,” Annales de l'Institut Henri Poincaré. Analyse Non Linéaire, vol. 1, no. 2, pp. 109–145, 1984. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  35. P.-L. Lions, “The concentration-compactness principle in the calculus of variations. The limit case—II,” Annales de l'Institut Henri Poincaré. Analyse Non Linéaire, vol. 1, no. 2, pp. 223–283, 1984. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  36. M. Willem, Minimax Theorems, vol. 24 of Progress in Nonlinear Differential Equations and Their Applications, Birkhäuser, Boston, Mass, USA, 1996. View at Zentralblatt MATH · View at MathSciNet
  37. T. Bartsch and M. Willem, “Infinitely many radial solutions of a semilinear elliptic problem on N,” Archive for Rational Mechanics and Analysis, vol. 124, no. 3, pp. 261–276, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  38. T. Bartsch and A. Szulkin, “Hamiltonian systems: periodic and homoclinic solutions by variational methods,” in Handbook of Differential Equations: Ordinary Differential Equations. Vol II, pp. 77–146, Elsevier, Amsterdam, The Netherlands, 2005. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  39. P. Korman and A. C. Lazer, “Homoclinic orbits for a class of symmetric Hamiltonian systems,” Electronic Journal of Differential Equations, no. 1, pp. 1–10, 1994. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  40. J. Belmonte-Beitia, V. M. Pérez-García, V. Vekslerchik, and P. J. Torres, “Lie symmetries and solitons in nonlinear systems with spatially inhomogeneous nonlinearities,” Physical Review Letters, vol. 98, no. 6, Article ID 064102, 4 pages, 2007. View at Publisher · View at Google Scholar
  41. J. Belmonte-Beitia, V. M. Pérez-García, V. Vekslerchik, and P. J. Torres, “Lie symmetries, qualitative analysis and exact solutions of nonlinear Schrödinger equations with inhomogeneous nonlinearities,” Discrete and Continuous Dynamical Systems. Series B, vol. 9, no. 2, pp. 221–233, 2008. View at Google Scholar · View at MathSciNet
  42. P. J. Torres, “Guided waves in a multi-layered optical structure,” Nonlinearity, vol. 19, no. 9, pp. 2103–2113, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  43. L. Salasnich, A. Parola, and L. Reatto, “Effective wave equations for the dynamics of cigar-shaped and disk-shaped Bose condensates,” Physical Review A, vol. 65, no. 4, Article ID 043614, 6 pages, 2002. View at Publisher · View at Google Scholar
  44. L. Salasnich, A. Cetoli, B. A. Malomed, F. Toigo, and L. Reatto, “Bose-Einstein condensates under a spatially modulated transverse confinement,” Physical Review A, vol. 76, no. 1, Article ID 013623, 10 pages, 2007. View at Publisher · View at Google Scholar
  45. L. Pitaevskii and S. Stringari, Bose-Einstein Condensation, vol. 116 of International Series of Monographs on Physics, The Clarendon Press, Oxford University Press, Oxford, UK, 2003. View at Zentralblatt MATH · View at MathSciNet
  46. D. E. Pelinovsky, Y. S. Kivshar, and V. V. Afanasjev, “Internal modes of envelope solitons,” Physica D, vol. 116, no. 1-2, pp. 121–142, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  47. A. E. Kaplan, “Bistable solitons,” Physical Review Letters, vol. 55, no. 12, pp. 1291–1294, 1985. View at Publisher · View at Google Scholar · View at MathSciNet
  48. S. Gatz and J. Herrmann, “Soliton propagation in materials with saturable nonlinearity,” Journal of the Optical Society of America B, vol. 8, no. 11, pp. 2296–2302, 1991. View at Google Scholar
  49. J. Herrmann, “Bistable bright solitons in dispersive media with a linear and quadratic intensity-dependent refraction index change,” Optics Communications, vol. 87, no. 4, pp. 161–165, 1992. View at Publisher · View at Google Scholar
  50. H. Michinel, “Secondary bistable solitons in non-linear gradient index media,” Optical and Quantum Electronics, vol. 28, no. 8, pp. 1013–1019, 1996. View at Publisher · View at Google Scholar
  51. A. Ambrosetti and P. H. Rabinowitz, “Dual variational methods in critical point theory and applications,” Journal of Functional Analysis, vol. 14, no. 4, pp. 349–381, 1973. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  52. A. Ambrosetti and A. Malchiodi, Perturbation Methods and Semilinear Elliptic Problems on Rn, vol. 240 of Progress in Mathematics, Birkhäuser, Basel, Switzerland, 2006. View at Zentralblatt MATH · View at MathSciNet
  53. A. Ambrosetti and A. Malchiodi, Nonlinear Analysis and Semilinear Elliptic Problems, vol. 104 of Cambridge Studies in Advanced Mathematics, Cambridge University Press, Cambridge, UK, 2007. View at Zentralblatt MATH · View at MathSciNet
  54. V. M. Pérez-García and X. Liu, “Numerical methods for the simulation of trapped nonlinear Schrödinger systems,” Applied Mathematics and Computation, vol. 144, no. 2-3, pp. 215–235, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  55. G. D. Montesinos and V. M. Pérez-García, “Numerical studies of stabilized Townes solitons,” Mathematics and Computers in Simulation, vol. 69, no. 5-6, pp. 447–456, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  56. L. N. Trefethen, Spectral Methods in MATLAB, vol. 10 of Software, Environments, and Tools, SIAM, Philadelphia, Pa, USA, 2000. View at Zentralblatt MATH · View at MathSciNet